Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 11, 2017, 2:42 PM PDT for San Bernardino County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2017, 2:42 PM PDT (21:42 UTC)
- Expired
- Aug 11, 2017, 3:30 PM PDT
- In force
- 48 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 136 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1427 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322 WUUS55 KVEF 112142 SVRVEF CAC071-112230- /O.NEW.KVEF.SV.W.0030.170811T2142Z-170811T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Las Vegas NV 242 PM PDT FRI AUG 11 2017 The National Weather Service in Las Vegas has issued a * Severe Thunderstorm Warning for... South central San Bernardino County in southern California... * Until 330 PM PDT * At 241 PM PDT, a severe thunderstorm was located near Joshua Tree Lake Campground, or 16 miles northwest of Twentynine Palms, moving northeast at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Twentynine Palms Base and Joshua Tree Lake Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3415 11630 3427 11644 3447 11627 3428 11602 TIME...MOT...LOC 2141Z 226DEG 6KT 3428 11630 HAIL...<.75IN WIND...60MPH $$ AA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:48 AM PDT, 4 hours 54 minutes earlier.
Area forecast discussion, Aug 11, 9:48 AM PDT, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 948 AM PDT Fri Aug 11 2017 .SYNOPSIS...Scattered thunderstorms are expected the next couple of days mainly along and east of the I-15 corridor with chances rapidly decreasing further west toward the Sierra. Thunderstorms which do form will pose a localized flash flood threat as well as the potential for strong wind gusts. Moisture will gradually shift eastward Sunday and especially early next week as a trough moves into the region with drier and slightly cooler air moving in. && .UPDATE... Morning satellite imagery and 12z Las Vegas sounding both indicate a mid-level dry layer and low level moisture surge with a PWAT of 1.24 inches; up from 0.50 inches on the 12z sounding yesterday. This moist and unstable airmass is now in place over Lincoln, Clark, Mohave, and eastern San Bernardino counties which will be the focus for storms for much of the day today. Activity could get going by late this morning across the higher elevations of the aforementioned areas with increasing intensity and coverage throughout the afternoon. Best coverage looks to be in the vicinity of the moisture gradient stretching across central Lincoln, Clark, and eastern San Bernardino counties which includes the Las Vegas valley. These storms will have potential to produce flash flooding and strong wind gusts in excess of 58 mph. Coverage of strong to severe storms should be limited enough to not warrant a flash flood watch but individual cells could produce significant impacts where development occurs. Storm motion will be generally to the northeast with areas south of the I-15 corridor looking to be a bit slower moving than areas to the north and flash flood potential may be a tad bit higher in these areas. Models continue to show a weakening trend in activity this evening and tonight. Temps this afternoon will be back down near seasonal normals with humidity levels on the rise. && .SHORT TERM...through Saturday Night. Interesting day shaping up for the region as rich moisture has continued to advance north and west during the early morning hours, setting the stage for another active day of convection. On Thursday, strong storms formed along a moisture gradient that set up along a line from near St George, Utah to Needles, CA and west of Lake Havasu, with additional strong storms across much of Mohave county. This same gradient will be set up further west today, to encompass most of Lincoln and Clark Counties, and roughly the eastern half of San Bern county. Convective allowing models and nearly all the past several HRRR runs have picked up on this gradient, and favor this region for strong storm activity today. In addition to the moisture gradient, it looks like there will be some additional support from the right entrance region of an upper level jet across Utah, further promoting ascent across the region. And despite widespread clouds across most of Arizona this morning, southwesterly flow aloft will continue to blow this convective debris eastward and away from our region, so nearly full sunshine should aid in rapid destabilization later today. With all this in mind, further boosted PoPs in the 20-50 percent range for most of southern Nevada and eastern San Bern county, and maintained the moderate PoPs we had in place for most of Mohave county. Like yesterday, storms will be capable of torrential downpours, and there will be an attendant flash flood threat. However, at this time the threat appears to localized to warrant a Flash Flood Watch. An additional hazard will be strong downburst winds, especially across Southern Nevada and eastern San Bern counties where the highest DCAPE values are advertised, suggesting localized gusts exceeding 60 mph. Not much changes on Saturday, and maintained slight chance/chance PoPs across much of southern Nevada, eastern San Bern, and Mohave counties. Though the details and most favored areas for development will be sensitive to how things unfold today. .LONG TERM...Sunday through Wednesday night. Still a bit concerned about possible tropical influence on Sunday, but maybe a bit less so than in previous days. Some of the models have latched onto the moisture push produced by the remnants of Franklin, but there are also signs that the deep moisture will be stopped somewhere near the international border by drier southwest flow thanks to low pressure swinging through British Columbia. Low level moisture is still expected to be in place roughly along and southeast of I-15, and the drier air aloft plus some vertical wind shear could make conditions more favorable for severe thunderstorms than for very heavy rain. As the low progresses across western Canada and another wind max dives down from the Gulf of Alaska, the drier air will make eastward progress Sunday night into Monday, confining thunderstorm chances to Mohave County. From Monday night through Thursday, a break in the summer monsoon is expected, with dry weather and lower humidity. Temperatures Sunday and Monday will be dependent on thunderstorms, and should be near mid-August normals for the rest of the period. && .FIRE WEATHER...Scattered thunderstorms expected today and Saturday across the Mojave Desert, Spring Mountains, Lincoln county, and points east. Locally heavy downpours can be expected in these regions along with increased relative humidity values. Further west, dry conditions will continue across most of Inyo county. On Sunday, moisture will start to shift east ahead of a pacific trough, set to bring drier and cooler air into the region early next week. && .AVIATION...For McCarran...Southerly winds, perhaps even southeasterly winds favored through late morning with speeds in the 7 to 10 knot range. Wind direction will likely be in the 190-160 range early in the morning, becoming 160-130 range by mid morning. Thunderstorm activity is likely to develop in the mountains after 18z, and there is a 30-50% chance that storms will move into the valley by around 20z. Erratic outflow winds can be expected during this time, with a chance for TSRA at the terminal itself as well. Best chances for valley storms looks between 20-00z, with activity shifting east and south after. Southwesterly winds should return late this evening, after 00z, but confidence is low given thunder potential and the likelihood of outflow boundaries in the area. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered thunderstorms likely this afternoon east of a KDAG-KELY line with convective turbulence and gusty surface winds likely. Further west dry conditions and breezy southwest winds expected during the afternoon. Overnight, light southerly winds expected for most sites, through wind speed and direction will be influenced by thunderstorm outflow in the area. && .SPOTTER INFORMATION STATEMENT...Strong thunderstorms will be possible across the region today, with flash flooding and damaging wind gusts being the primary threats. Please report any significant weather you observe. && SHORT TERM/AVIATION/FIRE WEATHER...Outler LONG TERM....Morgan UPDATE...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 11, 2:29 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
229 PM PDT FRI AUG 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND GST 2 WSW TWENTYNINE PALMS 34.13N 116.09W
08/11/2017 M68 MPH SAN BERNARDINO CA TRAINED SPOTTER
TRAINED SPOTTER IN TWENTYNINE PALMS MEASURED
A WIND GUST OF 68 MPH.
&&
ASGThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:56 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 11, 2:47 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 11, 3:51 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.